It is always good to look the patient in the eye, say researchers from Texas Tech University in Odessa, Texas, and Centro Policlinico Valencia in Venezuela. They report on the case of a patient with atheroembolism, a “rare but feared complication of arteriography.” Most commonly, it affects small-diameter vessels in the skin and kidneys.
The patient, a 69-year-old man, had a history of hypertension, type 2 diabetes, and unstable angina; he had a drug-eluting stent placed in the left anterior descending coronary artery 10 days before he was admitted to the hospital. He arrived at the emergency department with intense abdominal pain, nausea, vomiting, oliguria, and pain in his legs and feet.
Physical examination revealed livedo reticularis (which is caused by small blood clots) in his left foot, and a tender abdomen. His creatinine and blood urea nitrogen levels were increased. Funduscopy showed a Hollenhorst crystal in the right inferotemporal quadrant.
He was treated with methylprednisolone, which improved the abdominal symptoms, renal function, and skin findings; then prednisone. His initial symptoms resolved over the next year.
The clinicians say the usual treatment for atheroembolism is supportive and depends on the affected organ. To their knowledge, they say, no formal studies have evaluated the use of anti-inflammatory therapies for this complication.
Funduscopy was an essential part of their examination, the researchers note, and spared the patient from invasive diagnostic studies such as biopsies. They also say that contrast-induced renal failure might have been the cause of the majority of his symptoms, but the combination of physical exam and differential diagnosis led them to the appropriate cause, as well as allowing for opportune treatment.